Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A new approach to the expansion of positivity set of non-negative solutions to certain singular parabolic partial differential equations

Authors: Emmanuele DiBenedetto, Ugo Gianazza and Vincenzo Vespri
Journal: Proc. Amer. Math. Soc. 138 (2010), 3521-3529
MSC (2010): Primary 35K65, 35K67, 35B65; Secondary 35B45
Published electronically: June 3, 2010
MathSciNet review: 2661552
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ u$ be a non-negative solution to a singular parabolic equation of $ p$-Laplacian type ($ 1<p<2$) or porous-medium type ($ 0<m<1$). If $ u$ is bounded below on a ball $ B_\rho$ by a positive number $ M$, for times comparable to $ \rho$ and $ M$, then it is bounded below by $ \sigma M$, for some $ \sigma\in(0,1)$, on a larger ball, say $ B_{2\rho}$, for comparable times. This fact, stated quantitatively in this paper, is referred to as the ``spreading of positivity'' of solutions of such singular equations and is at the heart of any form of Harnack inequality. The proof of such a ``spreading of positivity'' effect, first given in 1992, is rather involved and not intuitive. Here we give a new proof, which is more direct, being based on geometrical ideas.

References [Enhancements On Off] (What's this?)

  • 1. Y.Z. Chen; E. DiBenedetto, Hölder estimates of solutions of singular parabolic equations with measurable coefficients. Arch. Rational Mech. Anal., 118(3) (1992), 257-271. MR 1158938 (93a:35092)
  • 2. E. DiBenedetto, Degenerate Parabolic Equations. Universitext, Springer-Verlag, New York, 1993. MR 1230384 (94h:35130)
  • 3. E. DiBenedetto; U. Gianazza; V. Vespri, Harnack Estimates for Quasi-Linear Degenerate Parabolic Differential Equations. Acta Math., 200 (2008), 181-209. MR 2413134 (2009g:35130)
  • 4. E. DiBenedetto; U. Gianazza; V. Vespri, Forward, Backward and Elliptic Harnack Inequalities for Non-Negative Solutions to Certain Singular Parabolic Partial Differential Equations. Ann. Scuola Norm. Super. Pisa Cl. Sci. (5) (in press).
  • 5. M. Miranda, Sul minimo dell'integrale del gradiente di una funzione. Ann. Scuola Norm. Sup. Pisa, 3(19) (1965), 626-665. MR 0188839 (32:6271)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35K65, 35K67, 35B65, 35B45

Retrieve articles in all journals with MSC (2010): 35K65, 35K67, 35B65, 35B45

Additional Information

Emmanuele DiBenedetto
Affiliation: Department of Mathematics, Vanderbilt University, 1326 Stevenson Center, Nashville, Tennessee 37240

Ugo Gianazza
Affiliation: Dipartimento di Matematica “F. Casorati”, Università di Pavia, via Ferrata 1, 27100 Pavia, Italy

Vincenzo Vespri
Affiliation: Dipartimento di Matematica “U. Dini”, Università di Firenze, viale Morgagni 67/A, 50134 Firenze, Italy

Received by editor(s): October 19, 2009
Published electronically: June 3, 2010
Additional Notes: The first author was supported in part by NSF grant #DMS-0652385.
Communicated by: Matthew J. Gursky
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society